I'll try to sum this up the best I can. I am 49. I have been having daily migraines for a little over 3 years now. I have them under control "some" of the time. I have this almost constant heat in my skin that causes me to sweat almost constantly. I can hardly stand clothes on, I get so hot. Sometimes my glasses steam up. Another way to describe it is if you have ever had an infection like bronchitis you may have had "cold sweats". It kind of feels like that. I can be so hot I feel like I am smothering and have goose bumps at the same time. Has become a huge problem for me as it makes me stink & feel bad. I have also froze my husband half to death this winter. Makes it almost impossible to attend social events. I want to shower constantly. I have itchy skin. Scattered periods. Been several months now without one. Diabetic without taking insulin or drugs. Diet controlled (the best i can). FORMER smoker. Mood swings are pretty bad (so my poor husband says).Here's the part you'll like. My GYN says I'm not entering into menopause yet. What I do know is that I am totally miserable and could possibly be loosing my mind! Oh and I have talked to two gyn's and my primary care. Not much help from any. What's up with that??? Any help at all would be appreciated. thank you
Sorry to hear you are having such a tough time. At 49 your are certainly nearing menopause. Ask your doctor to run a blood test for the hormone FSH. That hormone starts to elevate as you approach menopause. Although the value of 40 mIU/ml is the one used for diagnosis, even a lower number (over 20) with the symptoms you are describing suggests that menopause is approaching. You can also check an estradiol level to see how much estrogen you are making.
Also ask your doctor to test for TSH or thyroid stimulating hormone. A high TSH means a low thyroid value, is common in women, especially if you have diabetes as well. If your thyroid is and treating it will likely treat the symptoms but it can take up to a month or so to see the effects. If the thyroid is normal, trying a short low dose course of estrogen (assuming you do not have increased risk factors such as blood clot or breast cancer) should make you feel better in a week or so and that will answer the question of menopause causing the symptoms for you. For most people a short course of low dose estrogen will be a reasonable risk. Hormonal imbalances from perimenopause are also associated with migraine headaches, so these things could be linked.
Other conditions can also cause these symptoms such as infections or autoimmune disease. You know things aren't right. If your current doctor can't figure out the cause, look for another doctor to help you. See if a hospital near you has a menopause program. That might be a way to identify a new physician.
Machelle Seibel, MD
It really does sound like menopause symptoms. But the strange thing is you are still getting your monthly. I have started menopause at 26 due to a hysterectomy at 23 years old. Though you aren't quite at menopause I wouldn't recommend any estrogen therapy but what I take for the hot flashes and night sweats is Black Cohosh and it helps a great deal. For the emotional side of things, mood swings etc. I take St. Johns Wort and that is the most wonderful thing I have ever found! They are both just over the counter and they're herbal so you don't have to worry about bad side affects at least I didn't get any at all! Also they're not expensive so definately worth a try. I hope this helps and the best of health to you!
Thanks mrslady for the advise. I could not take hormone therapy if i wanted to. the neurologist said it may worsen my migraines. I have heard that vitamin E is great for hot flashes also. My worse problems are the constant heat and itching. Of course the migraines are the largest by far but i have become used to a lot of the pain from them. I guess i'll eventually learn to live with the rest of it also. I just hoped that one of the doctors would take enough interest in the symptoms to try and help with something.
Have you had your thyroid checked lately?? I'm 46 and just had a thyroidectomy in Dec 06 with radiation iodine therapy (RAI) in Jan 07. I've had night sweats for a while but they intensified since RAI. In the last few month, no period and get what I think could be hot flashes. At my age, not for sure if its perimenipause or thyroid related, or both. Either way it sucks!!! If you haven't had your thyroid tested lately, I would do so. Many of the symptoms your describing are similiar to thyroid problems. Geez...isn't life grand!
THANKS AGR & MJ13,
I THINK I PROBABLY SHOULD START WITH BLOOD WORK. IF I CAN FIND SOMEONE TO DO IT. I HAVE FOUND THAT MENOPAUSE IS ONLY A PROBLEM TO SOME PEOPLE IF THEY ARE THE ONES THAT HAVE IT! I REALLY THINK THE WHOLE MENOPAUSE THING IS A CRUEL JOKE! THE THYROID PROBLEM POSSIBILITY IS CERTAINLY SOMETHING TO LOOK IN TO. I HAVE LOOKED INTO THE HOMEOPATH OPTION. HAVE'NT FOUND ANYTHING THERE THAT HELPS MUCH BUT I'M STILL LOOKING. THANKS AGAIN,
I really sounds like some or many of your hormones are out of balance. I was lucky enough to find an endocrinologist who primarily treats menopauseal women. Blood tests are a good idea. The estrogen in combination with progesterone (synthetic) gave me migranes, but the estrogen alone (bioidentical ) did not. There are so many different choices now there may be a combination that can help you.
Please read the book "The Sexy Years" by suzanne somers. Wow, very enlightening. I don't know where you live, but find a doctor who deals with bio-identical hormones (these are not synthetic). You will be anew person. Also, I suggest having a full blood work up, including your thyroid. Good luck!
I am 44 and after a hystorectomy 4 months ago I am doing the bio-identical hormones. They have been a life saver. I was determined that I would not use synthetic HRT due to breast cancer and heart disease being in my family. They first did a saliva test which tested all my hormones and then they compounded the hormones that I needed in the dosage that I needed. They are a cream that you just rub into your skin on your arms or thighs. I live in Tn, I go to a pharmacy in my town and a nurse there explains everything and give you the saliva test. The pharmasist then compounds the hormones based on your test results. I have no more hot flashes or night sweats and I have lost about ten pounds without even trying. I never realized the effect your hormones could have on you. I also read Suzanne Somers book Ageless, it is all about bio-identical hormones and explains everything very well. Good luck.
Remember that even though Black Cohosh is an herbal it still has an effect on estrogen. It worked wonders for my hot flashes but was too much estrogen for me.
My GYN worked with me to find HRT that is very low dose. We had to go through quite a few combinations before finding one that worked without overdoing my estrogen or making me depressed, but it was totally worth it. My advice is keep trying. No way should you be that miserable.
The forum doc's advice to keep an open mind toward finding a different health care provider is a good one. Menopause goes on for years, and you want someone who's on your side and takes you seriously. Everyone has different preferences, but personally I've had great luck with Nurse Practitioners who tend to have more time and look at symptoms pretty holistically. You might also want to consider a female provider. There are a lot of great docs and NPs out there--ask around, get recommendations and find the right person for you--don't you deserve it?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.